Alabama, 2009

Damaging Wind in Alabama, July 26, 2009

July 26, 2009 · NWS MOB · 1 event in 1 county or zone

A thunderstorm downed several trees in southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A thunderstorm downed several trees in southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 26, 3:04 PM CST, 57 minutes earlier.

Area forecast discussion, Jul 26, 3:04 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
404 PM CDT SUN JUL 26 2009

.SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)...A HIGH PRESSURE RIDGE WILL
CONTINUE OVER THE EASTERN GULF THROUGH THE PERIOD...AS A FRONTAL BOUNDARY
SAGS SLOWLY SOUTH ACROSS THE SOUTHEASTERN STATES. THIS PATTERN WILL KEEP
A VERY MOIST ONSHORE FLOW...PROVIDING AN UNSTABLE AIRMASS OVER THE REGION.
THE APPROACHING FRONTAL BOUNDARY WILL PROVIDE MORE LIFT IN THE ATMOSPHERE...
AND COMBINED WITH THE HIGH MOISTURE LEVELS...WILL RESULT IN A GOOD COVERAGE
OF SHOWERS AND THUNDERSTORMS THROUGH THE MID WEEK. DAYTIME MAX TEMPS WILL
BE A LITTLE BELOW NORMAL DUE TO WIDESPREAD RAINS AND CLOUD COVER...WITH
HIGHS MAINLY IN THE UPPER 80S. OVERNIGHT LOW TEMPS WILL BE IN THE LOW/MID
70S. 12/DS

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...NO CHANGES TO EXTENDED
PACKAGE. THE SURFACE RIDGE OVER THE NORTHERN GULF COAST SHIFTS A BIT
FARTHER WEST IN RESPONSE TO A SHORTWAVE MOVING INTO THE SOUTHEASTERN
STATES FROM THE PLAINS STATES. STRENGTHENING THE ONSHORE FLOW A BIT
MORE....KEEPING MOISTURE LEVELS HIGH...AND MAINTAINING POPS AROUND
SEASONAL...TEMPS AROUND SEASONAL...EXCEPT FOR ABOVE NORMAL ALONG THE
COAST. 12/DS

&&

.AVIATION (18Z ISSUANCE)...VFR CONDITIONS WILL PREVAIL THROUGH MUCH
OF THE PERIOD OUTSIDE OF SCATTERED SHOWERS AND THUNDERSTORMS. BRIEF
PERIODS OF IFR ARE POSSIBLE IN AND AROUND THUNDERSTORMS MAINLY
DURING THE AFTERNOON AND EARLY EVENING HOURS. 13/JC

&&

.MARINE...A RIDGE OF HIGH PRESSURE WILL REMAIN ACROSS THE NORTHERN
GULF THROUGH THE WEEK. THIS WILL MAINTAIN A GENERALLY LIGHT ONSHORE
FLOW THROUGH THE PERIOD. 13/JC

&&

.FIRE WEATHER...SURFACE HIGH PRESSURE STRETCHING WEST OVER THE GULF OF
MEXICO WILL KEEP A GENERAL ONSHORE FLOW OVER THE NORTHERN GULF AREAS...
KEEPING LOW LEVEL MOISTURE LEVELS HIGH THROUGH MID WEEK. A FRONTAL BOUNDARY
APPROACHING FROM THE NORTH WILL PROVIDE MORE LIFT IN THE ATMOSPHERE...AND
COMBINED WITH THE HIGH MOISTURE LEVELS...WILL RESULT IN A GOOD COVERAGE
OF SHOWERS AND THUNDERSTORMS THROUGH THE MID WEEK. 12/DS

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  88  72  87 /  30  60  40  50
PENSACOLA   74  88  73  86 /  30  40  50  40
DESTIN      77  88  76  86 /  30  40  40  40
EVERGREEN   70  88  71  86 /  50  50  50  50
WAYNESBORO  71  88  71  85 /  50  60  60  70
CAMDEN      70  88  72  85 /  50  50  40  60

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 26, 2:30 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT SUN JUL 26 2009

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-271200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
330 PM CDT SUN JUL 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK
FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

.DAY ONE...THIS AFTERNOON

SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS MUCH OF INTERIOR
SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN FLORIDA
PANHANDLE THIS AFTERNOON. THESE THUNDERSTORMS WILL BE MOVING TOWARD
THE EAST OR SOUTHEAST ACROSS THE REGION THROUGH THE REMAINDER OF THE
AFTERNOON HOURS AND INTO THE EARLY EVENING HOURS. MANY OF THE STORMS
WILL PRODUCE WIND GUSTS TO 35 MPH...SMALL HAIL...AND HEAVY DOWNPOURS
AND A FEW MAY BECOME SEVERE...PRODUCING LARGE HAIL UP TO AROUND
QUARTER SIZE AND DAMAGING WINDS UP TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY AND LINGER INTO THE
OVERNIGHT HOURS.  WHILE GUSTS TO 35 MPH AND HEAVY DOWNPOURS WILL BE
POSSIBLE WITH THE STORMS...SEVERE THUNDERSTORM DEVELOPMENT IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 1:35 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
235 PM CDT SUN JUL 26 2009

MSZ075-076-262015-
PERRY-GREENE-
235 PM CDT SUN JUL 26 2009

...A STRONG THUNDERSTORM WILL AFFECT PERRY AND GREENE COUNTIES...

AT 234 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF RICHTON...MOVING SOUTHEAST
AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
RICHTON AND HINTONVILLE THROUGH 315 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Jul 26, 2:11 PM CST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
311 PM CDT SUN JUL 26 2009

ALZ062-FLZ001-262100-
INLAND ESCAMBIA-UPPER BALDWIN-
311 PM CDT SUN JUL 26 2009

...A STRONG THUNDERSTORM WILL AFFECT BALDWIN AND ESCAMBIA COUNTIES...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTHEAST OF PHILLIPSVILLE...MOVING
SOUTHEAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
WALNUT HILL AND OAK GROVE THROUGH 400 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jul 26, 2:25 PM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
325 PM CDT SUN JUL 26 2009

ALZ061-063-MSZ079-262115-
UPPER MOBILE-GEORGE-LOWER MOBILE-
325 PM CDT SUN JUL 26 2009

...A STRONG THUNDERSTORM WILL AFFECT GEORGE AND MOBILE COUNTIES...

AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOVELLA...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
TANNER WILLIAMS AND BIG CREEK LAKE THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jul 26, 2:57 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
357 PM CDT SUN JUL 26 2009

ALZ062-064-FLZ001>004-262145-
INLAND ESCAMBIA-INLAND SANTA ROSA-UPPER BALDWIN-LOWER BALDWIN-COASTAL
ESCAMBIA-COASTAL SANTA ROSA-
357 PM CDT SUN JUL 26 2009

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BALDWIN...ESCAMBIA AND
SANTA ROSA COUNTIES...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTH OF GATESWOOD TO 4
MILES EAST OF CHUMUCKLA...MOVING NORTH AT 10 MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WALNUT HILL...MCDAVID...OAK GROVE...JAY AND BRATT THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THESE STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND
LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR
VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO
ALLOW A SAFE CROSSING.
Special weather statement, Jul 26, 3:37 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
437 PM CDT SUN JUL 26 2009

ALZ059-060-FLZ003-005-262215-
ESCAMBIA-COVINGTON-INLAND OKALOOSA-INLAND SANTA ROSA-
437 PM CDT SUN JUL 26 2009

...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA...COVINGTON...OKALOOSA
AND SANTA ROSA COUNTIES...

AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BRADLEY...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
FALCO...WING...GOOD HOPE...BLACKMAN AND ESCAMBIA FARMS THROUGH 515 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.
Special weather statement, Jul 26, 3:41 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
441 PM CDT SUN JUL 26 2009

ALZ059-FLZ001-003-262230-
ESCAMBIA-INLAND ESCAMBIA-INLAND SANTA ROSA-
441 PM CDT SUN JUL 26 2009

...ANOTHER STRONG THUNDERSTORM WILL AFFECT ESCAMBIA AND SANTA ROSA
COUNTIES...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES NORTHWEST OF JAY...MOVING SOUTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DIXONVILLE AND JAY THROUGH 530 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 45 TO 55 MPH. WINDS THIS STRONG COULD
BRING DOWN DEAD OR DISEASED TREES AND LARGE LIMBS RESULTING IN
SERIOUS INJURY OR PROPERTY DAMAGE. LOCAL LOSS OF ELECTRICAL POWER MAY
RESULT FROM DOWNED POWER LINES. EXERCISE EXTREME CAUTION WHEN
OUTDOORS DURING SUCH STRONG WINDS...OR SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

The radar

The Eglin Afb radar (KEVX), 110 km away, was scanning. The volume nearest the first event began at 22:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
July 26, 4:01 PM CST to 4:03 PM CST
Where
Escambia County, Roberts
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.080, -86.900

Winds estimated at 60 mph downed multiple trees in Roberts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190589.